Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 113, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2006, 6:10 PM EDT for Scott County, Virginia. It was in force for 35 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2006, 6:10 PM EDT (22:10 UTC)
- Expired
- Apr 25, 2006, 6:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Scott County, VA
The radar
The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 6:15 PM EDT | HAIL 0.75 | 5 W Gate City, VA | PENNY SIZE HAIL 5 MILES WEST OF GATE CITY. REPORTED BY SPOTTER. |
| Apr 25, 6:25 PM EDT | TSTM WND DMG | 7 W Weber City, VA | TWO BARNS DESTROYED AND SEVERAL TREES UPROOTED ON AND ALONG STANLEY VALLEY ROAD IN YUMA AREA. REPORTED BY EMERGENCY MANAGEMENT DIRECTOR. |
| Apr 25, 6:25 PM EDT | TORNADO | 7 W Weber City, VA | AT APPROXIMATELY 625 PM...AN F0 TORNADO TOUCHED DOWN ON STANLEY VALLEY ROAD AND TRAVELED EAST CROSSING FRISCO ROAD...DESTROYING THREE BARNS AND UPROOTING AND SNAPPING OFF SEVERAL TREES. THE TORNADO PATH WAS 25 YARDS WIDE AND A MILE AND A HALF LONG. |
| Apr 25, 6:25 PM EDT | TORNADO | 7 W Weber City, VA | AT APPROXIMATELY 625 PM...AN F0 TORNADO TOUCHED DOWN ON STANLEY VALLEY ROAD AND TRAVELED EAST CROSSING FRISCO ROAD...DESTROYING THREE BARNS AND UPROOTING SEVERAL TREES. THE TORNADO PATH WAS ABOUT 25 YARDS WIDE BUT THE LENGTH HAS NOT YET BEEN DETERMINED. A CORR |
| Apr 25, 6:30 PM EDT | TSTM WND DMG | Gate City, VA | NUMEROUS TREES DOWN AT GATE CITY. REPORTED BY SPOTTER. |
| Apr 25, 6:30 PM EDT | HAIL 1 | Gate City, VA | QUARTER SIZE HAIL AT GATE CITY. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 252210 SVRMRX VAC169-252245- /O.NEW.KMRX.SV.W.0113.060425T2210Z-060425T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 610 PM EDT TUE APR 25 2006 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN SOUTHWEST VIRGINIA THIS INCLUDES THE CITY OF GATE CITY * UNTIL 645 PM EDT * AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF GATE CITY...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GATE CITY AND WEBER CITY BY 625 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3674 8278 3661 8277 3661 8232 3674 8236 $$ MJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:23 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Apr 25, 2:23 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 223 PM EDT TUE APR 25 2006 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SURFACE HEATING HAS ALLOWED SOUTHERN SECTIONS OF THE AREA TO DESTABILIZE...WITH CAPES AROUND 1000-1500 J/KG AND LI OF -4 TO -6. AS AN MCV NOW CROSSING MIDDLE TN MOVES INTO OUR AREA...EXPECT CONVECTION TO DEVELOP BETWEEN 21Z AND 00Z. GIVEN IN INSTABILITY IN THE SOUTH THERE IS SOME MARGINAL SEVERE POTENTIAL THERE...WHILE CLOUDS AND PRECIP THIS MORNING LIKELY REDUCED THE SEVERE THREAT IN THE NORTH. THE SURFACE FRONT OVER THE OHIO VALLEY SHOULD BEGIN TO PUSH SOUTH AND INTO OUR AREA AFTER 00Z. THERE MAY BE SOME SHOWERS ALONG THE FRONT BUT THE UPPER LEVEL SUPPORT AND INSTABILITY IS MUCH LESS AT THAT TIME. OBSERVATIONS IN IN/OH/IL SHOW A LOW CLOUD DECK BEHIND THE FRONT...AND EXPECT THESE CLOUDS TO BUILD INTO THE AREA OVERNIGHT. THE NAM AND THE WRF SHOW MID LEVEL DRYING ABOVE THE LOW CLOUDS TOMORROW...BUT THE GFS BRINGS AN AREA OF STRONG LIFT ACROSS AROUND 12Z. THIS APPEARS TO BE INDUCED BY CONVECTIVE FEEDBACK IN THE MODEL AND WILL BE DISCOUNTED. WILL HAVE POPS CLOSER TO THE NAM...IN THE SLIGHT CHANCE/CHANCE RANGE. TEMPS SHOULD BE QUITE A BIT COOLER TOMORROW BEHIND THE FRONT WITH OVC TO BKN CLOUDS THROUGH MOST OF THE DAY...HIGHS IN THE MID 60S TO LOWER 70S WITH 55 TO 60 IN THE MTNS. .LONG TERM...(WED NIGHT THROUGH TUE)...MAIN FORECAST ISSUE EARLY IS HOW LONG PRECIP WILL LINGER INTO WEDNESDAY NIGHT. BOTH THE NAM AND GFS DEPICT LIGHT SCATTERED PRECIP DURING THAT TIME FRAME IN ADVANCE OF UPPER SHORT WAVE TROUGH AXIS. THE SREF REMOVES ALL PRECIP BY 06Z WED. AT ANY RATE...APPEARS MOST OF PRECIP WILL BE CONFINED TO THE EASTERN-MOST ZONES/MOUNTAINS. WILL CONTINUE SLIGHT CHANCE POPS OVER THE ENTIRE FORECAST AREA EARLY WHILE RAISING MOUNTAIN ZONES TO CHANCE. ALSO CONTINUED SLIGHT CHANCE IN THE MOUNTAINS THROUGH THE WEDNESDAY NIGHT PERIOD. REMAINDER OF WORK WEEK APPEARS TRANQUIL AS SURFACE HIGH PRESSURE BUILDS IN AND SOUTHERN APPALACHIAN REGION BECOMES ENTRENCHED IN NORTHWEST FLOW REGIME ALOFT. FOR LATER IN THE LONG TERM...MODELS SOLUTIONS CONTINUE TO DIVERGE WITH TIME RESULTING IN A LOW CONFIDENCE FORECAST. 00Z GFS AND ECMWF BECOME ALMOST COMPLETELY OUT OF PHASE BY 12Z SUNDAY. CANADIAN GEM TENDS TO SUPPORT THE GFS AS DOES THE GFS ENSEMBLES...ALTHOUGH WIDE SPREAD AMONG THE INDIVIDUAL ENSEMBLE MEMBERS CONTINUES TO CAST MORE UNCERTAINTY. THE 06Z GFS IS SOMEWHAT MORE PROGRESSIVE WITH THE CUTOFF LOW THAT GFS DEVELOPS OVER THE UPPER MIDWEST BY SATURDAY. OVERALL HAVE TENDED TO FAVOR THE 06Z GFS. APPEARS TEMPS WILL GENERALLY BE SLIGHTLY BELOW CLIMO THROUGH THE LONG TERM. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 72 50 72 / 70 40 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 67 48 69 / 70 30 10 10 OAK RIDGE, TN 56 66 47 70 / 70 20 10 10 TRI CITIES AIRPORT, TN 54 64 43 67 / 70 30 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/LCM
Hazardous weather outlook, Apr 25, 5:32 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 532 AM EDT TUE APR 25 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-261000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 532 AM EDT (432 AM CDT) TUE APR 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE ALONG WITH AN ASSOCIATED COLD FRONT WILL APPROACH THE REGION LATE TODAY AND TONIGHT...CAUSING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA. A WARM MOIST AIRMASS OUT AHEAD OF THE FRONT WILL CONTRIBUTE TO WARM TEMPERATURES THIS AFTERNOON AND THIS COMBINED WITH AN UPPER LEVEL SYSTEM MOVING THROUGH...SOME OF THESE STORMS COULD REACH STRONG TO SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW MOVING LOW PRESSURE AREA AND ASSOCIATED FRONTAL SYSTEM WILL MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS SUNDAY AND MONDAY WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND STRONG THUNDERSTORMS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. TD
In the hours before
Special weather statement, Apr 25, 5:43 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 543 PM EDT TUE APR 25 2006 VAZ002-006-252245- RUSSELL-WISE- 543 PM EDT TUE APR 25 2006 ...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL AND WISE COUNTIES... AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WISE....MOVING EAST AT 20 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
Special weather statement, Apr 25, 5:48 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 548 PM EDT TUE APR 25 2006 VAZ001-005-252230- LEE-SCOTT- 548 PM EDT TUE APR 25 2006 ...A STRONG THUNDERSTORM WAS AFFECTING LEE AND SCOTT COUNTIES... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PENNINGTON GAP....MOVING EAST AT 20 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
Special weather statement, Apr 25, 5:54 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 554 PM EDT TUE APR 25 2006 TNZ015-252300- HANCOCK- 554 PM EDT TUE APR 25 2006 ...A STRONG THUNDERSTORM WAS AFFECTING HANCOCK COUNTY... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF SNEEDVILLE....MOVING EAST AT 25 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 29 min |
| Apr 25, 6:22 PM EDT | Tornado Warning | MRX | Scott | 23 min |
| Apr 25, 6:30 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 30 min |
| Apr 25, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | City of Bristol | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.